Side Effects of Whey Protein
Whey protein is a supplement that provides one with great benefits if they are trying to gain muscle or get more protein in their body for energy. However, it does have a list of side effects that one should be careful of that have potential serious consequences. Yet, protein taken in the proper amounts has only a few side effects that have been known to show up. The more serious side effects are what happen if you’re taking too much whey protein, and exceeding the daily recommended doses.
Frequent Bowel Movements
A side effect that has come up in research when taking whey protein is an increase in bowel movements. This shouldn’t come as a surprise since whey protein stimulates the metabolism, which increases energy production and burns off food quicker. Since the body is processing food at a quicker pace, well, it needs to go somewhere. Which means more trips to the bathroom.
Bloating, Nausea, and Dizziness
Whey protein can also have a side effect of making one feel bloated and nauseous. This has to do with the fact that whey protein is a heavy nutrition source that takes away hunger pains and makes one feel very full. Because of this “full” feeling, it can also lead to an individual feeling tired and dizzy. However, most of that may be caused by monosodium glutamate (MSG), which sometimes can be found in whey protein.
The more serious side effects usually only happen when whey protein is taken in much higher levels then one should. When an individual takes whey protein, their body begins producing uric acid that is distributed in your body. As long as it is only produced in proper amounts, the body can use uric acid for different purposes. However, if more levels of uric acid are produced then what the body can use, it begins to build up in your muscles until it eventually leads to gout.
Gout is a painful form of arthritis that inflames the muscles leading them to be stiff and sore. Gout also causes cramps, and leads to a constant “throbbing” sensation throughout your muscles. Gout can last for a couple hours, days, or even weeks depending on the amount of crystallized protein in the muscles. The primary way to avoid getting gout is to make sure one is not over
Other Side Effects
A side effect of whey protein can also be liver damage. Again, if one is not careful and they consume too much whey protein, too many amino acids can be put through their liver. The liver is one of the ultimate filter systems of your body that gets rid of toxins and poisons. When it is overload with amino acids, it begins to break down and cause internal damage to itself. Again, this can only be caused by an over consumption of whey protein, and is not caused by whey protein so long as it is taken in appropriate amounts. Always be careful when taking whey protein (or any supplement for that matter) that one only takes the recommended amounts. Otherwise, they could be putting their health and safety at risk. In the sports nutrition world, more is not always better. Like everything, moderation is the key.